Well, I went ahead and started on the Plaquenil last Monday and took another on Tuesday, but decided to stop and try again this weekend instead because of ehh hmm... one of the lovely side effects of loose stools. It was also giving me a headache, mainly on Monday.
So I went ahead and took another one this morning, and a few hours later, started with the headache again. It's so frustrating cause I just got a stomach ulcer to heal (I was recently on medication for that), and DO NOT want to start taking a lot of aspirin or whatever to get my stomach lining irritated again. Anyone who has dealt with ulcers will tell you it is NOT fun. I've had them two different times now in the last few years.
Anyway, I was just curious, are headaches one of the side effects of Plaquenil, or does it mean my body is having a bad reaction to it, and I won't be able to take it? I really hope not, because I really think it may start to help me with my pain and intense fatigue, and that would be SO wonderful for me. I just want to be able to live like a "normal" person again!
I did have some irritable bowel problems before even starting the Plaquenil, but I had them more when I had the ulcers.. now that the ulcers have healed, I don't seem to have quite as much of a problem with that kind of thing.
As far as headaches go, I have usually never had headaches, unless I was sick or something. You made a good point though about people often starting the Plaquenil when they are in the middle of a flare, and I do feel that having the Lupus being particulary worse in the last few months, that I have experienced headaches off and on from time to time.
Who knows though, maybe my body just has to adjust to being on it. I took one again today, and so far, feeling pretty good (knock on wood!).
I had called the doctor office earlier this week when it was giving me headaches, and the receptionist suggested that I give it a few days to see if it was just coincidence that I had the headache or if it really is a side effect ( I already knew there was no coincidence, but I told her okay, and that I would wait and see).
So hopefully things will go okay for the most part now.. like I said, I just really hope so, cause I feel like Plaquenil is changing my life already. I woke up this morning, and the pain that I usually always have in my neck, back, and shoulders (that usually makes me want to cry) seemed to be cut in half, and my fatigue is not as overwhelming today as it usually is. In fact, I don't feel like I can say I have wanted to lay down once yet today, and that is HUGE for me. I honestly can't even remember the last time that has ever happened, it has been so very long.
Vee, did you (or anybody else who is reading this) start to feel some of these positive effects right away as well? I don't know if it is just me or not, cause I usually only need half of a pill of something to help me, so maybe it is just the way my body reacts, but I am just wanting to go out in the world and shout about how good I feel!!
Hi, Lisa. Good for you! I'm glad you tried the Plaquenil again & are endeavoring to give it a real try. Makes good sense, in my book...
I was able within a week or so to get up in the morning without struggling to straighten up. The killer lower/mid back pain was one of the first to go---and I've NEVER had another episode of it since. The shoulder & elbow misery also reduced quickly; while I still get some, now & again---never DAYS ON END like prior.
I had a halo effect at night while driving, at first, so I just cut out night driving for a few weeks. That resolved, too.
The first 2-3 days, I felt totally "blecky"---nauseous & bilious & shaky. It almost felt like my system was trying to flush something awful out. I figured I'd survived adjustment periods when starting an antibiotic---so I could do this, too. Speaking of antibiotics, I've had one course only since starting Plaquenil, for infected sinuses---as opposed to having things wrong every few months. That's been a boon, too.
I can't swear for sure that the effects were *all* due to Plaquenil. Maybe the flare was also receding? Maybe I felt psychologically reassured by having a course of action? I added even stricter sun precautions (better hats, stronger sunblock, etc.)---so those things probably helped, too.
But, in my mind, at least, the quantum leap was due to the Plaquenil.
I hope you post whenever the mood strikes. May things get better yet for you! With my best, Vee
That's so great to hear about the wonderful benefits you've reaped from the Plaquenil.. I felt so happy for you reading that, because I know exactly what you are talking about with finally not having to straighten yourself out before you finally get out of bed in the morning. I don't know if you had this too (most likely you did), but you probably are grateful to not have to feel extremely drugged as you are waking up, and dread trying to get up out of bed at the time that you need to without feeling like you will pass out if you try. I am hoping I will experience an easier time of getting up in the morning in the near future, and not worry to death about how I'm going to make it out of bed if I ever start working a day job (for awhile now, I have purposely been working evening shifts because I can't wake up in the morning when I need to). Or if I ever have kids.. which I would love to have (I'm already nearing 30).
Anyway, what I wanted to say is that it isn't until we've experienced what it's like to not have all of the exhaustion and soreness that we realize how much BETTER we feel, and what it's like to feel what a non-Lupus/arthritis, etc. person does!!! I am so grateful right now for medications such as Plaquenil, just like I am grateful for antidepressants (which I've been on and off since I was 19). Is is amazing how such a tiny thing can change your life in such a major way.
Anyhow, I will continue to post, like you said, and keep you updated. I look forward to reading your posts as well!
Hi - I just wanted to put my two cents in. My daughter started on Plaquenil in August 2004. She had trouble (allergic reaction) to the generic so the doctor switched her to the name brand "Plaquenil" She felt a little "off" for a couple of days - but then tremendous improvement. FOr it her the benefits kicked in pretty quickly - about 3 weeks. She had some IBS type problems, which actually got better since the Plaquenil. I guess the bottom line is everyone is different. About the headaches. My daughter gets the occassional "Lupus Headache" generally we notice that it happens around the same time every month in her menstrual cycle. She is also on a wheat free/gluten free practically Vegan diet and has experienced a great improvement with the diet also.
Hope you feel better
Thanks for sharing about your daughter. I'm so glad to hear that she saw improvement so quickly, cause I was starting to wonder if that was normal or not! I swear, I can't even tell people how much different I feel already, mainly having to do with the pain I normally always have. Today, I didn't once feel like I had to move my shoulder blades or shoulders or neck around just to get some small relief. Normally, as I said in the other post, I almost always feel like crying because the pain was so bad. I mean the pain has now seriously almost completely disappeared. On a scale of 1 to 10, it is nearly a 10 in improvement already! And the fatigue is reduced as well..
Anyway, thanks again for jumping in, and best wishes for your daughter.